Tennessee, 2003

Flash Flood in Tennessee, August 3, 2003

August 3, 2003 · NWS OHX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 3, 2:15 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 2:15 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT SUN AUG 3 2003

CURRENT SURFACE PRESSURE PATTERN INDICATING A HIGH PRESSURE AREA OFF
THE EAST COAST WITH A BROAD LOW PRESSURE CENTER OVER THE LOWER GREAT
LAKES. FURTHER WEST AN ELONGATED LOW PRESSURE AREA STRETCHES ALONG
THE EASTERN SLOPES OF THE ROCKIES. IN THE MID LEVELS...A LARGE H5 LOW
IS CENTERED OVER THE WESTERN END OF LAKE SUPERIOR. A SHORTWAVE TROUGH
AXIS EXTENDS FROM THE LOW SOUTHWARD THROUGH ILLINOIS AND THEN TO
CENTRAL MISSISSIPPI. EXTENSIVE MOISTURE IS NOTED EAST OF THE SHORTWAVE
OVER THE EASTERN TENNESSEE AND OHIO VALLEYS.

MODELS PUSH THE CURRENT H5 SHORTWAVE EASTWARD WITH JUST A BIT OF ATMOSPHERIC
DRYING TAKING PLACE TODAY IN UPPER LEVELS. THE NEXT SHORTWAVE DROPS
INTO THE MIDSTATE ON MONDAY AND A THIRD FEATURE EXPECTED ON
WEDNESDAY. SURFACE WINDS TURN BRIEFLY TOWARD THE WEST TODAY AS THE
CURRENT SHORTWAVE MOVES EASTWARD THEN TURN BACK TO THE SOUTHWEST ON MONDAY
AS THE NEXT FEATURE APPROACHES. THEY THEN GO BACK TO MORE WESTERLY
MONDAY NIGHT AND BACK AGAIN TO SOUTHWESTERLY TUESDAY NIGHT AS THE
THIRD WAVE APPROACHES. THE THIRD WAVE APPEARS TO BE THE CHARM
WITH WINDS TURNING TO NORTHWESTERLY WITH DRIER AIR AT ALL LEVELS
MOVING IN FOR THURSDAY THRU SATURDAY.

BNA ET 085/069 086/070 090 18435
    BEBBB 071/087 071/088 069/089 070/087 3234111111
CSV TT 080/065 081/065 084 18646
    BEBBB 065/084 065/085 063/086 067/081 4234111111

.BNA...NONE.

JLM
Hazardous weather outlook, Aug 3, 4:30 AM CST, 1 hour before
TNZ005>011-022>034-056>066-075>080-093>097-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL TROUGH OF LOW PRESSURE STRETCHED ALONG THE MISSISSIPPI
VALLEY WILL PROVIDE THE FOCUS FOR MORE WET WEATHER SUNDAY AND SUNDAY
NIGHT FOR MIDDLE TENNESSEE. IN ADDITION TO THE UNSTABLE WEATHER
PATTERN, HIGH PRESSURE OFF THE EAST COAST WILL PRODUCE SOUTHERLY
WINDS OVER THE SOUTHEAST, WHICH WILL FEED CONTINUAL MOISTURE INTO THE
MID STATE. THE COMBINATION OF THESE INGREDIENTS WILL TRANSLATE TO
MORE THUNDERSTORM ACTIVITY.

SOME STORMS MAY BECOME SEVERE, WITH THE PRIMARY DANGER ONCE AGAIN
BEING DAMAGING STRAIGHT LINE WINDS FROM DOWNBURSTS. A SECONDARY
THREAT, DUE TO THE WET GROUND FROM PAST RAINFALL, IS THE POTENTIAL
FOR FLASH FLOODING, ESPECIALLY IN URBANIZED AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
LOOK FOR MORE OF THE SAME ON MONDAY, AS THE THREAT OF LOCALIZED
SEVERE WEATHER AND FLASH FLOODING CONTINUES. AS ON SUNDAY, THE
STORM PREDICTION CENTER PLACES ALL OF TENNESSEE UNDER A SLIGHT RISK
FOR SEVERE WEATHER ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS MAY BE NEEDED TODAY AND MONDAY.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pickett

When
August 3, 5:30 AM CST to 7:00 AM CST
Where
Pickett County, Countywide
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Newspaper story about heavy rains causing several roads to be closed in Pickett County. The road superintendent estimated damage to roads to be $100,000. Several businesses, and even the courthouse in Byrdstown, had up to 6 inches of standing water inside of them. There was one estimate of 7 inches of rain in a few hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332871.